Minnesota, 2026

Blizzard and Heavy Snow in Minnesota, March 12 to 13, 2026

March 12 to 13, 2026 · NWS FGF · 10 events in 9 counties and zones

A strong shortwave trough moved through the Northern Plains and brought high winds, heavy snow, and blowing snow across eastern North Dakota and northwest Minnesota. The highest winds occurs to the south of the main areas of snow.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A strong shortwave trough moved through the Northern Plains and brought high winds, heavy snow, and blowing snow across eastern North Dakota and northwest Minnesota. The highest winds occurs to the south of the main areas of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 12, 12:55 PM CST, 2 hours 5 minutes earlier. Its key messages:

  • Moderate to heavy snow rates will cause 1/4 mile or less visibility this afternoon. Snow accumulations of between 2 and 8 inches along and north of Highway 2 are expected.
  • Blizzard conditions will develop this evening in the northern Red River Valley as high winds develop. Dangerous travel conditions due to whiteouts will occur.
  • High winds will develop across the southern portions of the area. Widespread gusts of greater than 60 mph are expected, with isolated areas receiving up to 80 mph.
  • There will be another system late this weekend. There is a 30% chance of advisory level impacts due to blowing and accumulating snow Sunday.
Area forecast discussion, Mar 12, 12:55 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
155 PM CDT Thu Mar 12 2026

.KEY MESSAGES...

- Moderate to heavy snow rates will cause 1/4 mile or less
  visibility this afternoon. Snow accumulations of between 2 and
  8 inches along and north of Highway 2 are expected.

- Blizzard conditions will develop this evening in the northern
  Red River Valley as high winds develop. Dangerous travel
  conditions due to whiteouts will occur.

- High winds will develop across the southern portions of the
  area. Widespread gusts of greater than 60 mph are expected,
  with isolated areas receiving up to 80 mph.

- There will be another system late this weekend. There is a 30%
  chance of advisory level impacts due to blowing and
  accumulating snow Sunday.

&&

.DISCUSSION...
Issued at 1239 PM CDT Thu Mar 12 2026

...Synopsis...

Surface analysis this afternoon shows a surface low centered
roughly over Williston down through Fort Berthold Reservation.
This is connected to a thermal ridge bringing temperatures in
the 40s and 50s to western North Dakota with strong winds
already developing in eastern Montana behind the surface trough.
Strong warm air advection snow is ongoing this afternoon and
moving eastward towards our area. Strong instability is
contributing to moderate to heavy snowfall rates across the
northern tier of North Dakota and is expected to continue
eastward. Through the remainder of the afternoon, heavy snow is
still expected with a swath of 2-8 inches of snow likely along
and north of US Highway 2.

As the surface low approaches, winds aloft increase
dramatically. VWP observations indicates roughly 80-90 knots of
wind across eastern Montana which should translate eastward
through the afternoon. While the maximum of the jet should pass
to our south based on current observations, winds will increase
on the backside of this low pressure system, bringing high winds
and blizzard conditions to the region. Winds greatly improve
after 7 AM tomorrow, with only lingering patchy blowing snow in
the mid to late morning hours expected. Accumulating snow should
exit the entire region by early tomorrow afternoon at the latest
for our eastern zones, bringing limited impacts Friday.

The next chance for impactful weather will come late this
weekend as another strong system develops, but the center of
which passes to our south. Accumulating snow is possible in our
southern tier of zones and with the expectation for additional
stronger northerly winds, blowing snow is possible depending on
the state of the snowpack by then. There is a strong signal for
warming by late next week as large scale ridging takes hold
over the northwest. Until then, we remain susceptible to
shortwaves within the flow which carry a low predictability.

...WINTER STORM AND HIGH WINDS...

The surface low over western North Dakota will continue to
propagate east-southeastward through the afternoon based on QG
forcing trends aloft. As this occurs, isentropic ascent
contributing to ongoing snowfall will push more into our area.
The strong nature of the synoptic forcing, coupled with strong
frontogenesis, will allow for organized banding bringing
moderate to heavy snowfall rates of 0.50-1+ inch per hour to
areas along and north of US Highway 2. Based on webcam
observations, this appears to be ongoing in the vicinity of the
Turtle Mountains where 700mb frontogenesis is maximized.
Depending on the evolution of the frontogenesis through the
afternoon, snowfall amounts will tend to fall towards the higher
total potential of 6-8 inches when all is said and done. More
broadly, synoptically driven snowfall will bring a swath of at
least 2 inches along and north of US Highway 2 with the embedded
6-8 inches where banding is. Where the 6-8 inches falls has a
lower predictability than the broad 2 inches thanks to the
inherent low predictability of frontogenetic forcing
propagation. Regardless, expect moderate to major impacts to
travel primarily due to heavy snowfall rates creating whiteout
conditions, with at least some blowing snow ongoing.

As the surface low approaches around Grand Forks, winds will
significantly increase west of the low. Direction will depend on
location relative to the surface low, with those to the
northwest of the low experiencing strong northwesterly winds
with gusts up to 60 mph. The pressure gradient along the
backside of this low approaches 115 microbars/kilometer, which
is very strong. Sustained winds will be at least 40 mph on the
backside of this, with the potential for 60 mph gusts. The
strongest winds, however, will be closer to the strongest cold
air advection, convection, and behind the surface pressure
trough. Here, an 80-90 knot jet aloft exists which may mix down
gusts of 60-70 mph. Surface based instability also is expected
to exist in the southern portions of our area, so showers and
thunderstorms may develop along this surface pressure trough.
This will be enough to bring the threat of dangerous wind gusts
up to 80 mph. Due to the necessity of convection to contribute
to this, where this occurs will be localized and also carry a
lower predictability horizon, similar to how severe weather is
for us. Winds will peak generally after 6PM before rapidly
tapering off after 6 AM.

The aforementioned winds and accumulated snowfall will
contribute to blowing snow issues, including blizzard conditions
where falling snow is ongoing. As the surface low passes, there
will remain weaker synoptic forcing bringing continued light
snow through the evening and overnight hours. Within areas of
light snow and with accumulated snow of 2 inches or greater,
widespread whiteout conditions are expected to develop as
sustained winds between 40-50 mph will easily be enough to push
blowing snow probabilities to 100%. Even in the absence of 2
inches of blowable snow, any falling snow will be enough to
create periods of whiteout conditions, particularly in open
country. The heaviest impacts will be felt between 6 PM and 12
AM, with a quick tapering off as winds diminish after midnight.
Blowing snow will continue after this period but we should start
to see impacts improve as the winds diminish.

Conditions for everyone will improve by 7AM for most, with
accumulating snow lingering in the Lake of the Woods/Beltrami
area through mid to late morning. By the afternoon, everyone
should be well past this system with impacts becoming minimal.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1235 PM CDT Thu Mar 12 2026

Snow and mixed precipitation are moving into eastern North
Dakota this afternoon, with KDVL reporting light snow and IFR
conditions. As the system moves east, KGFK and KFAR will
experience IFR ceilings, with light to moderate snow at KGFK.
Winds shift later this evening out of the northwest, then
sharply increase, with sustained winds upwards of 30 to 35 knots
and gusts approaching 50 knots through the late evening and
overnight hours. This, combined with light falling snow and
previous snow accumulations, will lead to areas of blowing and
drifting snow, along with sharply reduced visibility as low as
1/4 mile. Visibility improvements are expected after 12Z as
winds diminish slightly.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning until 7 AM CDT Friday for NDZ007-008-016-027-
     054.
     High Wind Warning from 7 PM this evening to 7 AM CDT Friday
     for NDZ029-030-039-053.
     Winter Storm Warning until 7 AM CDT Friday for NDZ006-014-015-
     026.
     High Wind Warning until 7 AM CDT Friday for NDZ024-028-038-049-
     052.
MN...Blizzard Warning until 7 AM CDT Friday for MNZ001-004-007.
     High Wind Warning from 7 PM this evening to 7 AM CDT Friday
     for MNZ002-003-027-029>032-040.
     Winter Storm Warning until 7 AM CDT Friday for MNZ005-008-
     013>015.
     Winter Storm Warning until 1 PM CDT Friday for MNZ006-009-016-
     017.
     Winter Weather Advisory until 7 AM CDT Friday for MNZ022>024-
     028.

&&

DISCUSSION...Perroux
AVIATION...Lynch
Hazardous weather outlook, Mar 12, 12:57 PM CST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
157 PM CDT Thu Mar 12 2026

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
157 PM CDT Thu Mar 12 2026

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Active weather is ongoing. See latest watches, warnings, and
advisories for latest information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 3 high wind, 1 blizzard. Local standard time, as filed.

Heavy Snow, West Polk

When
March 12, 3:00 PM CST to March 13, 9:35 AM CST
Where
West Polk forecast zone
Reported by
CoCoRaHS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Cocorahs station MN-PK-22 East Grand Forks MN 4.9 N measured 7 inches of snow. A peak wind gust of 63 mph was measured at mesonet station MN114 Beltrami MN DOT at 4:45 AM CST during the winter storm. Visibilities were periodically reduced below one half mile at times due to the strong winds and falling snow.

Heavy Snow, West Marshall

When
March 12, 3:25 PM CST to March 13, 7:00 AM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Measurements in nearby counties and NOHRSC analysis indicates 6 to 7 inches of snowfall occurred for across western Marshall County. MNDOT mesonet MN168 Warren and KMVX radar showed timing of heavy snow across western Marshall county starting around 3:25 PM CST on the 12th. Near blizzard conditions with periodic visibility reductions to one quarter mile or less in falling and blowing snow occurred, with winds gusting 35 to 45 mph through this time period. There was one continuous period of blizzard conditions between 1:15 AM CST and 4:45 AM CST on the 13th. Visibilities in blowing snow finally improved by 7 AM CST on the 13th.

Heavy Snow, Kittson

When
March 12, 4:00 PM CST to March 13, 2:00 AM CST
Where
Kittson forecast zone
Reported by
Public
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Report relayed by broadcast media of 6.3 inches of measured snowfall.

Heavy Snow, South Clearwater

When
March 12, 4:00 PM CST to March 13, 2:00 AM CST
Where
South Clearwater forecast zone
Reported by
Public
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Report of 6 inches measured snowfall 4 miles south of Bagley.

Heavy Snow, East Becker

When
March 12, 4:00 PM CST to March 13, 2:00 AM CST
Where
East Becker forecast zone
Reported by
CoCoRaHS
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Cocorahs station MN-BK-16 Park Rapids MN 15.3 NW measured 6.7 inches of snow.

Heavy Snow, Hubbard

When
March 12, 4:15 PM CST to March 13, 4:00 AM CST
Where
Hubbard forecast zone
Reported by
CoCoRaHS
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Cocorahs station MN-HB-47 Park Rapids 4.1 NNW measured 7.5 inches of snow while Cocorahs station MN-HB-42 Park Rapids MN 3.7 N measured 7 inches of snowfall. A public report of 6 inches was relayed by broadcast media from 1 mile west of Nevis.

High Wind, Wilkin

When
March 13, 12:00 AM CST to 1:05 AM CST
Where
Wilkin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

In Wilkin County MN Mesonet station MN054 Tenney MN DOT measured a wind gust of 64 mph, and mesonet station MN135 Kent MN DOT measured a wind gust of 63 mph.

High Wind, Grant

When
March 13, 12:15 AM CST to 12:55 AM CST
Where
Grant forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Wind gusts of 58 mph and 71 mph measured at mesonet station MN131 Herman MN DOT.

High Wind, West Otter Tail

When
March 13, 12:40 AM CST to 12:50 AM CST
Where
West Otter Tail forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Mesonet station MN130 Fergus Falls MN DOT measured a wind gust of 58 mph.

Blizzard, West Marshall

When
March 13, 1:15 AM CST to 4:45 AM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Blizzard conditions occurred at MNDOT mesonet MN168 Warren, MN. Visibilities were below one quarter mile with winds gusting 38 to 45 mph.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2026Every state in 2026This day in weather historyWarnings in Minnesota, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1327915, 1328045, 1328048, 1328049, 1328050, 1328047, 1327913, 1327912, 1327914, 1328044.